In some cases, a special audiologic device, which is worn like a hearing aid, may be prescribed. These devices, called masking agents, emit continuous, low-level white noises that suppress the tinnitus sounds. In some cases, a hearing aid may be recommended to help to suppress or diminish the sounds associated with tinnitus. A combination device (masker plus hearing aid) may also be used. Masking devices provide immediate relief by reducing or completely drowning out the tinnitus sound. However, when the masking device is removed, the tinnitus sound remains.
The majority of cases of tinnitus are subjective. Objective tinnitus is far less common. However, a diagnosis of objective tinnitus is tied to how hard and well the objective (outside) listener tries to hear the sound in question. Because of this problem, some clinicians now simply refer to tinnitus as either rhythmic or non-rhythmic. Generally, rhythmic tinnitus correlates with objective tinnitus and non-rhythmic tinnitus correlates with subjective tinnitus. Specific forms of tinnitus such as pulsatile tinnitus and muscular tinnitus, which are forms of rhythmic tinnitus, are relatively rare. Pulsatile tinnitus may also be known as pulse-synchronous tinnitus. Properly identifying and distinguishing these less common forms of tinnitus is important because the underlying cause of pulsatile or muscular tinnitus can often be identified and treated.
Ototoxic drugs can also cause subjective tinnitus, as they may cause hearing loss, or increase the damage done by exposure to loud noise. Those damages can occur even at doses that are not considered ototoxic.[30] Over 260 medications have been reported to cause tinnitus as a side effect.[31] In many cases, however, no underlying cause could be identified.[2]
Antibiotics, including erythromycin, neomycin, polymysxin B and vancomycin, as well as cancer medications, including mechlorethamine and vincristine, and water pills, including bumetanide, furosemide or ethacrynic acid all have the ability to cause or worsen tinnitus. Some patients will experience tinnitus after using antidepressants or quinine medications.

It’s been found that exposure to very loud noises can contribute to early hearing loss and ear problems. Loud sounds can include those from heavy machinery or construction equipment (such as sledge hammers, chain saws and firearms). Even gun shots, car accidents, or very loud concerts and events can trigger acute tinnitus, although this should go away within a couple days in some cases. (5)
Tinnitus (pronounced "tin-it-tus") is an abnormal noise in the ear (note that it is not an "itis" -- which means inflammation). Tinnitus is common -- nearly 36 million Americans have constant tinnitus and more than half of the normal population has intermittent tinnitus.   Another way to summarize this is that about 10-15% of the entire population has some type of constant tinnitus, and about 20% of these people (i.e. about 1% of the population) seek medical attention (Adjamian et al, 2009). Similar statistics are found in England (Dawes et al, 2014) and Korea (Park and Moon, 2014).
If the cause of your tinnitus is excessive earwax, your doctor will clean out your ears by suction with a small curved instrument called a curette, or gently flush it out with warm water. If you have an ear infection, you may be given prescription ear drops containing hydrocortisone to help relieve the itching and an antibiotic to fight the infection.
Counseling helps you learn how to live with your tinnitus. Most counseling programs have an educational component to help you understand what goes on in the brain to cause tinnitus. Some counseling programs also will help you change the way you think about and react to your tinnitus. You might learn some things to do on your own to make the noise less noticeable, to help you relax during the day, or to fall asleep at night.
Antidepressants are occasionally associated with tinnitus (Robinson, 2007). For example, Tandon (1987) reported that 1% of those taking imiprimine complained of tinnitus. In a double-blind trial of paroxetine for tinnitus, 3% discontinued due to a perceived worsening of tinnitus (Robinson, 2007). There are case reports concerning tinnitus as a withdrawal symptom from Venlafaxine and sertraline (Robinson, 2007). In our clinical practice, we have occasionally encountered patients reporting worsening of tinnitus with an antidepressant, generally in the SSRI family.

^ McCombe A, Baguley D, Coles R, McKenna L, McKinney C, Windle-Taylor P (2001). "Guidelines for the grading of tinnitus severity: the results of a working group commissioned by the British Association of Otolaryngologists, Head and Neck Surgeons, 1999". Clinical Otolaryngology and Allied Sciences. 26 (5): 388–93. doi:10.1046/j.1365-2273.2001.00490.x. PMID 11678946. Archived (PDF) from the original on 2017-09-24.
Another example of somatic tinnitus is that caused by temperomandibular joint disorder. The temporomandibular joint (TMJ) is where the lower jaw connects to the skull, and is located in front of the ears. Damage to the muscles, ligaments, or cartilage in the TMJ can lead to tinnitus symptoms. The TMJ is adjacent to the auditory system and shares some ligaments and nerve connections with structures in the middle ear.
Another way of splitting up tinnitus is into objective and subjective. Objective tinnitus can be heard by the examiner. Subjective cannot. Practically, as there is only a tiny proportion of the population with objective tinnitus, this method of categorizing tinnitus is rarely of any help. It seems to us that it should be possible to separate out tinnitus into inner ear vs everything else using some of the large array of audiologic testing available today. For example, it would seem to us that tinnitus should intrinsically "mask" sounds of the same pitch, and that this could be quantified using procedures that are "tuned" to the tinnitus.
Exposure to loud noise. Loud noises, such as those from heavy equipment, chain saws and firearms, are common sources of noise-related hearing loss. Portable music devices, such as MP3 players or iPods, also can cause noise-related hearing loss if played loudly for long periods. Tinnitus caused by short-term exposure, such as attending a loud concert, usually goes away; both short- and long-term exposure to loud sound can cause permanent damage.
×